It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 04-17-2004, 07:43 AM   #1
Junior Member
(male)
 
Join Date: Apr 2003
Location: columbus,ga.usa
Posts: 40
WesCorb HB User
synthroid alternative

I was put on synthroid for hypothyroidism and reacted badly to it. I called the doctor's office and was told to cut the dosage in half.I did and felt better but after a week started feeling bad again and got a rash. Once again I called and was told to leave the synthroid off completely. I was wondering if anyone here has had a similar experience with synthroid and what is the alternative medication I may expect to get prescribed.Also is there any natural supplements that can help this condition?

 
Old 04-17-2004, 08:12 AM   #2
Member
 
Join Date: Jan 2004
Posts: 81
bluelady HB User
Re: synthroid alternative

Quote:
Originally Posted by WesCorb
I was put on synthroid for hypothyroidism and reacted badly to it. I called the doctor's office and was told to cut the dosage in half.I did and felt better but after a week started feeling bad again and got a rash. Once again I called and was told to leave the synthroid off completely. I was wondering if anyone here has had a similar experience with synthroid and what is the alternative medication I may expect to get prescribed.Also is there any natural supplements that can help this condition?
I'm in a similar situation with Levothroid (side effects). My doc told me the same thing, cut it in half or discontinue it. I wasn't offered any alternative so I've been posting trying to figure out what to do. Maybe your doc will be willing to prescribe another med, mine isn't. Sorry but I don't know anything about natural supplements for td healing. I'm sure you'll be hearing from someone soon who can offer you some good advice.

Good Luck
Bluelady

 
Sponsors Lightbulb
   
Old 04-17-2004, 08:28 AM   #3
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: Missouri, USA
Posts: 12,277
midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
Re: synthroid alternative

WesCorb,
It sounds as if you're experiencing an allergic reaction to the dye or filler in the tablet. A different brand might not cause the same problem. Many doctors are so stubbornly reluctant to prescribe anything other than Synthroid, that people run into this problem more often than the profession cares to admit.

It's also possible that you react badly to synthetic meds in general.
I also reacted badly to Synthroid... not with a rash, but with terrible joint and muscle pain and a total loss of appetite. The endo I was seeing prescribes nothing but Synthroid. Even after she reduced my dose twice, I eventually went hyper on it and she told me to discontinue the med and come back in 3 months. She offered no alternative to Synthroid. Within a month after stopping it, I was hypo again, but I didn't give her another chance. I began to see a doctor who prescribes natural dessicated med (Armour brand, in my case), and I'm doing fine on it. Doctors who rely on the natural Rx meds are rarer, but it's worth it to locate one who does. People most often do better on these meds than on synthetics.

When you ask about "natural supplements", I assume you mean over-the-counter kinds of things? If you have hypothyroidism caused by Hashimoto's disease, which is the most common cause, the OTC things likely will not help. If your hypoT is caused by a temporary condition or is extremely mild in nature, it's theoretically possible to bolster thyroid function using health food store supps. I don't know much about how to do that, though.

 
Old 04-17-2004, 08:31 AM   #4
Senior Member
 
Join Date: Feb 2004
Location: Missouri
Posts: 251
Renee' HB User
Re: synthroid alternative

Weeeeellllllll......this is only my second day on Armour so I can't really compare stuff yet, but I didn't do well on Synthroid. Synthroid made me feel like my Hashi's was worse, lol. The endo I just saw tries to put ALL of his patients on Armour, and many folks here really like it. I felt way too jittery on Synthroid, and I'm glad to be off of it now. This Armour hits my body "smooth" if that makes any sense, lol. Good luck!

 
Old 04-17-2004, 11:52 AM   #5
Registered User
(female)
 
Join Date: Nov 2003
Location: Delaware
Posts: 678
opalfire HB User
Re: synthroid alternative

Quote:
Originally Posted by Renee'
Weeeeellllllll......this is only my second day on Armour so I can't really compare stuff yet, but I didn't do well on Synthroid. Synthroid made me feel like my Hashi's was worse, lol. The endo I just saw tries to put ALL of his patients on Armour, and many folks here really like it. I felt way too jittery on Synthroid, and I'm glad to be off of it now. This Armour hits my body "smooth" if that makes any sense, lol. Good luck!
Renee......so glad to hear that you're doing well......but beware, there will be an adjustment period where you'll feel somewhat worse, then slowly smooth out again.....if you're getting enough of a dose. If you're not, you'll know soon enough.
Did you not get labwork done prior to starting, like your Free T3 and Free T4? The final results should be in the mid-upper normal of your lab ranges. Men do better at the mid range, women do better at the upper range. Hopefully you did get the labs done, otherwise your doctor is guessing. Glad to hear that this doc is willing to do the Armour thing.
Hint on taking Armour.....before you run into a problem...you should cut each tablet in half, then take one half after breakfast and one half after supper, in a fairly even 8 hour interval. This way you don't get highs and lows like you would get by taking it first thing in the morning with just water. That's the method used for Synthroid only since it's only T4 and is very slowly reacting. The Armour has both T4 and T3. The T3 can make you jittery if you don't quell it with food. It keeps you from getting that fast rise.
Post if you any other questions!
Judy

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
SYNTHROID THERAPY LINKED WITH ANXIETY? please help! cmill32 Thyroid Disorders 1 01-04-2010 08:36 AM
Calcium affect Synthroid or vise versa????? sunny47 Osteoporosis 3 05-22-2009 05:50 PM
synthroid / naturethroid tatum63 Thyroid Disorders 0 12-03-2008 07:34 AM
Feeling Yucky When Starting Synthroid???? jodianne Thyroid Disorders 11 02-01-2007 01:21 PM
Synthroid not relieving symptoms... CindyZ Thyroid Disorders 6 09-15-2006 02:51 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Armour
Cytomel
Levothroid
Levoxyl
Potassium
  Synthroid
Tapazole
Unithroid
Xanax
Zoloft




TOP THANKED CONTRIBUTORS



sammy64 (666), midwest1 (627), FinnMaid (308), Reece (224), lisa789 (196), Tree Frog (80), mkgbrook (72), cd37 (56), ladybud (45), Bran'sNana (44)

Site Wide Totals

teteri66 (1164), MSJayhawk (997), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (745), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 09:11 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!